To the Editor.—
A recent report describing a fatal case of pseudomembranous colitis (242:749, 1979) warrants further comments. Antiperistaltic agents such as opiates and diphenoxylate hydrochloride with atropine sulfate (Lomotil) should not be used in pseudomembranous colitis, as these drugs prolong and worsen this condition by retarding the clearance of clostridial toxin in the stool.There are reports in the literature indicating a worse prognosis in patients with pseudomembranous colitis who are given the diphenoxylate and atropine mixture. I strongly believe that use of this drug had a bearing in the fatal outcome of the case in the aforementioned article.Finally, it should be stressed that there is no place for corticosteroids or corticotropin in the treatment of antibiotic-associated colitis. Because of the wide use of the mixture of diphenoxylate and atropine, heightened clinical awareness of its contraindication in pseudomembranous colitis is important.